Alert archive / Wyoming / Red Flag Warnings in 2016
Red Flag Warning 17, NWS Cheyenne, WY
NWS Cheyenne, WY issued this red flag warning at Aug 10, 2016, 1:12 AM MDT. It took effect at Aug 10, 2016, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 10, 2016, 1:12 AM MDT (07:12 UTC)
- In effect from
- Aug 10, 2016, 12:00 PM MDT
- Expired
- Aug 10, 2016, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Cheyenne, WY
The text
As transmitted.
596 WWUS85 KCYS 100712 RFWCYS URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE CHEYENNE WY 112 AM MDT WED AUG 10 2016 ...RED FLAG WARNING IN EFFECT FROM NOON THROUGH 8 PM TODAY FOR GUSTY WINDS AND LOW HUMIDITIES FOR FIRE WEATHER ZONES 301...302...303...304...306 AND 308... WYZ309-100815- /O.CAN.KCYS.FW.A.0014.160810T1800Z-160811T0200Z/ SOUTH LARAMIE RANGE/MEDICINE BOW NF- 112 AM MDT WED AUG 10 2016 ...FIRE WEATHER WATCH IS CANCELLED FOR GUSTY WINDS AND LOW HUMIDITIES FOR FIRE WEATHER ZONE 309... THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS CANCELLED THE FIRE WEATHER WATCH. HUMIDITIES MAY BE A BIT TOO HIGH THIS AFTERNOON FOR CRITICAL FIRE WEATHER CONDITIONS OVER THE LARAMIE RANGE. THEREFORE...THE FIRE WEATHER WATCH HAS BEEN CANCELLED. $$ WYZ301>304-306-308-110000- /O.UPG.KCYS.FW.A.0014.160810T1800Z-160811T0200Z/ /O.NEW.KCYS.FW.W.0017.160810T1800Z-160811T0200Z/ NIOBRARA/LOWER ELEVATIONS OF CONVERSE/THUNDER BASIN NATIONAL GRASSLAND-NORTH LARAMIE RANGE/MEDICINE BOW NF- CENTRAL AND NORTHERN CARBON/FERRIS-SEMINOE-SHIRLEY MOUNTAINS- SOUTHWEST CARBON COUNTY-UPPER NORTH PLATTE RIVER BASIN- LARAMIE VALLEY/SHIRLEY BASIN- 112 AM MDT WED AUG 10 2016 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITIES FOR FIRE WEATHER ZONES 301...302...303...304...306 AND 308... THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * HUMIDITY...MINIMUM 10 TO 15 PERCENT. * WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS TO 35 MPH. * THUNDERSTORMS...WIDELY SCATTERED MOUNTAIN THUNDERSTORMS POSSIBLE THIS AFTERNOON THAT COULD DRIFT OFF INTO ADJACENT VALLEYS AND CREATE FIRE STARTS. * IMPACTS...OUTDOOR BURNING IS NOT RECOMMENDED DUE TO LOW HUMIDITIES AND GUSTY WINDS. ANY FIRES THAT DEVELOP MAY SPREAD RAPIDLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$
2 follow-up statements
315 WWUS85 KCYS 102038 RFWCYS URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE CHEYENNE WY 238 PM MDT WED AUG 10 2016 WYZ301>304-306-308-110200- /O.CON.KCYS.FW.W.0017.000000T0000Z-160811T0200Z/ NIOBRARA/LOWER ELEVATIONS OF CONVERSE/THUNDER BASIN NATIONAL GRASSLAND-NORTH LARAMIE RANGE/MEDICINE BOW NF- CENTRAL AND NORTHERN CARBON/FERRIS-SEMINOE-SHIRLEY MOUNTAINS- SOUTHWEST CARBON COUNTY-UPPER NORTH PLATTE RIVER BASIN- LARAMIE VALLEY/SHIRLEY BASIN- 238 PM MDT WED AUG 10 2016 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITIES... * HUMIDITY...MINIMUM 10 TO 15 PERCENT. * WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH. * THUNDERSTORMS...WIDELY SCATTERED THUNDERSTORMS POSSIBLE THIS AFTERNOON WHICH MAY RESULT IN FIRE STARTS. * IMPACTS...OUTDOOR BURNING IS NOT RECOMMENDED DUE TO LOW HUMIDITIES AND GUSTY WINDS. ANY FIRES THAT DEVELOP MAY SPREAD RAPIDLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$
010 WWUS85 KCYS 110156 RFWCYS URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE CHEYENNE WY 756 PM MDT WED AUG 10 2016 ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITIES FOR FIRE WEATHER ZONES 301...302...303... 304...306 AND 308... WYZ301>304-306-308-110300- /O.EXP.KCYS.FW.W.0017.000000T0000Z-160811T0200Z/ NIOBRARA/LOWER ELEVATIONS OF CONVERSE/THUNDER BASIN NATIONAL GRASSLAND-NORTH LARAMIE RANGE/MEDICINE BOW NF- CENTRAL AND NORTHERN CARBON/FERRIS-SEMINOE-SHIRLEY MOUNTAINS- SOUTHWEST CARBON COUNTY-UPPER NORTH PLATTE RIVER BASIN- LARAMIE VALLEY/SHIRLEY BASIN- 756 PM MDT WED AUG 10 2016 ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITIES FOR FIRE WEATHER ZONES 301...302...303... 304...306 AND 308... DIMINISHING WINDS AND SLOWLY INCREASING HUMIDITIES THIS EVENING WILL PRECLUDE FIRE WEATHER CONCERNS. THEREFORE...THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Aug 9, 10:31 PM MDT, 2 hours 41 minutes earlier.
Area forecast discussion, Aug 9, 10:31 PM MDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1031 PM MDT TUE AUG 9 2016
.UPDATE...
Issued at 804 PM MDT Tue Aug 9 2016
Red flag warning for portions of east and south central Wyoming
expired at 8 pm. Regional radars indicated widely scattered
thunderstorms moving N-NE from northern Colorado across portions
of east and southeast Wyoming, mainly along and east of the I-25
corridor. Some of this activity will drift east into the western
Nebraska Panhandle this evening. Cannot rule out patchy mist/fog
toward morning for the high plains and valleys, but confidence
is low at this time.
&&
.SHORT TERM...(This evening through Thursday night)
Issued at 330 PM MDT Tue Aug 9 2016
Current KCYS radar loop shows very isolated convection across
southeast Wyoming and extreme western NE panhandle this afternoon.
A few stronger thunderstorms have developed...but have quickly
weakened over time. Thunderstorms are not in the best environment
at this time due to dry air aloft and to the west...along with a
strong cap across most of western Nebraska. Believe this will
change over the next 3 to 6 hours as weak disturbance aloft lifts
northeast...and the dry air layer aloft erodes over time. This
disturbance can be seen over central Colorado at this hour with a
decent cluster of thunderstorms developing between Grand Junction
and Colorado Springs along with some broad cyclonic rotation. High
Res models show this area of thunderstorms building north along
the Front Range and then lifting northeast across the High Plains
this evening. Increased POP along and east of the central and
southern Laramie Range through midnight tonight for showers and
some thunderstorms. Will have to monitor the potential for fog
again tonight across the panhandle...but did not add it to the
forecast at this time since fog development will greatly depend on
rainfall amounts and cloud cover.
Tricky forecast for Wednesday as a relatively strong jet max will
be over southern Wyoming. Jet max is pretty strong for this time
of the year...with models showing 100 to 110 knot winds at 250mb.
Models also show quite a lot of upper level difluence and jet
dynamics as the jet strengthens and moves northeast.
Typically...organized thunderstorm activity would be certain given
a moist boundary layer. However...there will be some dry air
moving into the area which may suppress convection. Plus the
frontal boundary will still be just north of the forecast area
through the day. Increased POP where the best dynamics and
moisture are located for now. Can not rule out some stronger
thunderstorms due to higher sheer. The GFS shows limited
instability while the NAM is quite a bit higher with CAPE values
during the day. Quite a bit of uncertainty for Wednesday afternoon
and evening...but believe at the very least...widely scattered
thunderstorms are expected. High temperatures will remain in the
mid 80's to mid 90's ahead of the front.
The cold front will push across the area by early Thursday morning
as the main upper level low over Idaho and western Montana will
move eastward near the Canadian/U.S. border. This front will stall
just west of the Laramie range...with the possibility of overcast
skies east of the Laramie Range. Kept POP between 20 to 30
percent for now with the exception of the mountains and northern
zones which will see a better chance of rain and thunder showers.
Low stratus clouds or midlevel clouds may linger through most of
the day and likely suppress convection. High temperatures will be
around 10 to 15 degrees cooler on Thursday.
.LONG TERM...(Friday through Tuesday)
Issued at 223 PM MDT Tue Aug 9 2016
The main concern with this portion of the forecast is how cool
temperatures will be on Friday and Friday night and chances for
convection.
Friday-Friday night:
The models/ensembles are in general agreement in showing the upper
level trof pushing across the northern plains. This will leave
behind some broad upper level diffluence over areas mainly along
and east of the Laramie Range on Friday into Friday night. In
addition, the low level flow may begin to turn to the east which
may favor the potential for low clouds and fog along the upwind
side of the Laramie Range which would include areas along and west
of i-25. This scenario is possible mainly Friday morning with the
low clouds breaking up and producing some scattered showers and
thunderstorms during the afternoon especially along and east of
the Laramie Range due to a weak cap. Models are not projecting
much in the way of instability (generally less than a 1000 j/kg)
but there will be some decent 0-6km shear with values around 35 to
40 kts. Not expecting anything severe at this point, but could see
a few strong storms. The showers and storms should begin to
dwindle during the evening due to loss of heating/instability with
an unseasonably cool night setting up. overnight lows may actually
drop into the 40s in elevations above 6000ft and valleys.
Saturday-Tuesday:
Could still see a few showers and thunderstorms on Saturday, due
to broad upper level diffluence in place. However, low level
moisture will be rather limited which will keep convection chances
rather small. Temperatures will still be rather mild with highs
generally in the 70s with light winds. Meanwhile, the upper level
ridge is progged to push over the region during the remainder of
the weekend into early next week. this ridge will tend to suppress
any convection chances and allow temperatures to warm back into
the 80s.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1021 PM MDT Tue Aug 9 2016
Wyoming TAFS...Isolated thunderstorms near Cheyenne through 08Z...
otherwise VFR prevails. Winds gusting to 27 knots from 15Z to 02Z.
Nebraska TAFS...Isolated thunderstorms near Chadron, Alliance and
Scottsbluff through 09Z...otherwise VFR prevails. Winds gusting
to 20 knots from 15Z to 02Z.
&&
.FIRE WEATHER...
Issued at 220 PM MDT Tue Aug 9 2016
Critical fire weather conditions will continue into this evening
with low relative humidities between 12 to 18 percent and wind
gusts between 30 to 40 MPH...mainly north and west of a line from
Laramie to Douglas. Further south across zone 309...humidities
remain between 20 to 30 percent. Will monitor this zone for the
next few hours and may need to cancel early. Will keep the Fire
Weather Watch going for tomorrow...but conditions appear to be
more marginal this time around along and west of the Laramie
Range. The most favorable area for widespread critical conditions
on Wednesday will be across Carbon county (zone 303...304). A
relatively strong cold front will move across the area for
Thursday resulting in higher humidities...cooler temperatures and
a greater chance for rainfall.
&&
.CYS Watches/Warnings/Advisories...
WY...Fire Weather Watch from Wednesday afternoon through Wednesday
evening for WYZ301>304-306-308-309.
NE...None.
&&
UPDATE...MAJ
SHORT TERM...TJT
LONG TERM...REC
AVIATION...RUBIN
FIRE WEATHER...TJTHazardous weather outlook, Aug 9, 6:55 PM MDT, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 655 PM MDT TUE AUG 9 2016 WYZ104-105-109>115-110100- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS- SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE- UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY- 655 PM MDT TUE AUG 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY GUSTY SOUTHWEST WINDS AND LOW HUMIDITIES WILL CREATE CRITICAL FIRE WEATHER CONDITIONS WEDNESDAY AFTERNOON FOR LOWER ELEVATIONS OF CARBON AND ALBANY COUNTIES. ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP WEDNESDAY THROUGH SATURDAY. SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED TONIGHT. NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119- 110100- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-NORTH LARAMIE RANGE- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE- SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY- EAST LARAMIE COUNTY- 655 PM MDT TUE AUG 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE UNTIL MIDNIGHT. A FEW STRONG STORMS WITH SMALL HAIL...BRIEF HEAVY RAIN AND GUSTY WINDS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP WEDNESDAY THROUGH SATURDAY. SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED TONIGHT.
In the hours before
Local storm report, Aug 9, 7:34 PM MDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
734 PM MDT TUE AUG 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM NON-TSTM WND GST BORDEAUX 41.95N 104.95W
08/09/2016 M60 MPH PLATTE WY DEPT OF HIGHWAYS
&&
MJAMSKISpecial weather statement, Aug 9, 7:54 PM MDT, 5 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
754 PM MDT TUE AUG 9 2016
WYZ102-100245-
NIOBRARA COUNTY WY-
754 PM MDT TUE AUG 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NIOBRARA COUNTY
UNTIL 845 PM MDT...
AT 753 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES NORTHEAST OF LUSK...MOVING NORTHEAST AT 40 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL
NIOBRARA COUNTY.
LAT...LON 4335 10406 4332 10405 4290 10406 4284 10421
4290 10430 4337 10409
TIME...MOT...LOC 0153Z 215DEG 34KT 4293 10422
RUBINSpecial weather statement, Aug 9, 8:38 PM MDT, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 838 PM MDT TUE AUG 9 2016 NEZ020-WYZ108-118-119-100330- BANNER NE-EAST LARAMIE COUNTY WY-GOSHEN COUNTY WY- CENTRAL LARAMIE COUNTY WY- 838 PM MDT TUE AUG 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BANNER... SOUTHEASTERN GOSHEN AND NORTHEASTERN LARAMIE COUNTIES UNTIL 930 PM MDT... AT 837 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BURNS...OR 25 MILES EAST OF CHEYENNE...MOVING NORTH AT 35 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... GUN BARREL AROUND 855 PM MDT. ALBIN AROUND 900 PM MDT. MERIDEN REST AREA AROUND 905 PM MDT. LAT...LON 4118 10432 4120 10440 4165 10436 4158 10390 TIME...MOT...LOC 0237Z 201DEG 32KT 4127 10432 RUBIN
Special weather statement, Aug 9, 10:53 PM MDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1053 PM MDT TUE AUG 9 2016
NEZ002-095-100530-
NORTH SIOUX NE-DAWES NE-
1053 PM MDT TUE AUG 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SIOUX AND
NORTHWESTERN DAWES COUNTIES UNTIL 1130 PM MDT...
AT 1052 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST OF WHITNEY LAKE TO
NEAR AGATE BED NATIONAL MONUMENT. MOVEMENT WAS NORTHEAST AT 35 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
STRONG THUNDERSTORMS WILL BE NEAR...
CRAWFORD AND FORT ROBINSON CAMPGROUND AROUND 1130 PM MDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE FORT ROBINSON.
LAT...LON 4247 10353 4244 10385 4287 10367 4300 10345
4300 10318
TIME...MOT...LOC 0452Z 225DEG 30KT 4289 10348 4246 10380
RUBINThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 6:10 PM MDT | Special Weather Statement | CYS | Platte | 50 min |
| Aug 9, 7:54 PM MDT | Special Weather Statement | CYS | Niobrara | 51 min |
| Aug 10, 3:45 PM MDT | Special Weather Statement | CYS | Laramie | 30 min |
| Aug 10, 4:49 PM MDT | Special Weather Statement | CYS | Albany | 26 min |
| Aug 10, 5:16 PM MDT | Special Weather Statement | CYS | Albany | 44 min |
Nearby
Red Flag Warnings in Wyoming, 2016Every red flag warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.